Iowa, 2015

Flooding in Iowa, June 12 to 17, 2015

June 12 to 17, 2015 · NWS DMX · 4 events in 2 counties and zones

Heavy rains fell across the Raccoon and Des Moines River Basin near and upstream of the Des Moines area leading to a period of flooding at locations within the Des Moines Metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$850,000
Crop damage
$500,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rains fell across the Raccoon and Des Moines River Basin near and upstream of the Des Moines area leading to a period of flooding at locations within the Des Moines Metro area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 12, 11:34 AM CST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 12, 11:34 AM CST, 2 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1234 PM CDT FRI JUN 12 2015

.SHORT TERM /TODAY/...
ISSUED AT 349 AM CDT FRI JUN 12 2015

SURFACE LOW LOCATED OVER THE SOUTHEAST PORTION OF THE FORECAST
AREA WILL CONTINUE TO TRACK EAST THROUGH THE MORNING HOURS TODAY.
THIS STUBBORN LOW WILL PLACE THE FORECAST AREA WITHIN THE WEAK CAA
REGIME THROUGHOUT THE DAY TODAY. THUS...LOW STRATUS AND AREAS OF
DRIZZLE LOOK TO PERSIST THROUGH AT LEAST THE MID-MORNING HOURS
OVER CENTRAL IOWA. HAVE KEPT THUNDER MENTIONED IN THE SOUTHEAST
THROUGH 12Z WITH SOME LINGERING CONVECTION IN THIS AREA.
OTHERWISE...DRIZZLE OR LIGHT SHOWERS WILL PERSIST ACROSS THE EAST
THROUGH MIDDAY. CLOUD COVER AND NORTH TO NORTHEAST WINDS ARE
EXPECTED TO KEEP MAX TEMPS DOWN WELL BELOW NORMAL VALUES TODAY.
LEANED TOWARD A BLEND OF THE COOLER NAM/ECMWF FOR TEMPERATURES
TODAY AS THEY SEEM TO HAVE A BETTER HANDLE ON THE TEMP TREND.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
ISSUED AT 349 AM CDT FRI JUN 12 2015

COLD FRONTAL BOUNDARY THAT HAS MOVED THROUGH THE CWA PREVIOUSLY TO
STALL OUT JUST SOUTH OF THE STATE TODAY AND BEGIN TO MOVE BACK NORTH
WITH SOUTHERLY FLOW PICKING UP ALOFT AS A WARM FRONT. ENERGY
CONTINUES TO LIFT OUT OF THE SOUTHERN PLAINS...WITH A SOUTHWEST FLOW
PATTERN IN PLACE ALOFT THROUGH THE WEEKEND. A SERIES OF IMPULSES
WILL LIFT NORTHEASTWARD THROUGH THE REGION...WITH A WEAK CENTER
TROUGH OF LOW PRESSURE SITUATED TO THE WEST OF THE STATE. THIS WILL
ALLOW FOR INCREASING CHANCES OF THUNDERSTORMS BEGINNING LATE TONIGHT
INTO THE WEEKEND. MODELS HAVING A TOUGH TIME HANDLING THE
TIMING...WITH A FEW MODELS BRINGING PRECIPITATION ALL THE WAY INTO
NORTHERN IOWA BY EARLY SATURDAY...WHILE OTHERS KEEP THE BOUNDARY
STRETCHED ACROSS SOUTHERN IOWA SATURDAY AND LIFT ACTIVITY FURTHER
NORTH LATE SATURDAY INTO SATURDAY NIGHT. HAVE SOMEWHAT SPLIT THE TWO
SCENARIOS AND LEFT SATURDAY MORNING DRY...AND OVERSPREADING THE CWA
WITH POPS SAT AFTERNOON INTO THE OVERNIGHT HOURS. OVERALL KEPT
HIGHEST POPS ACROSS THE SOUTH FOR THE ENTIRE PERIOD...WITH ACTIVITY
EXPECTED TO CONTINUE INTO SUNDAY. SFC LOW PUSHES EAST SOME INTO
SUNDAY...WITH IT BECOMING ORIENTED ACROSS CENTRAL IOWA...WITH THE
BOUNDARY STRETCHING ACROSS SC/SE IA. CAPE IS DECENT WITH BETTER
SHEAR...SO COULD SEE SOME ISOLATED TO SCATTERED SEVERE STORMS MAINLY
SUNDAY AFTERNOON INTO SUNDAY NIGHT AS THE SYSTEM IS EXPECTED TO DROP
SOUTH OF THE STATE INTO MONDAY. MAINLY DRY CONDITIONS CAN THEN BE
EXPECTED FOR MONDAY INTO TUESDAY WITH AN AREA OF HIGH PRESSURE
BUILDING BRIEFLY INTO THE REGION. ANOTHER BROAD TROUGH TO DIG INTO
THE WESTERN US...WITH SEVERAL WAVES EJECTING EASTWARD THROUGH THE
CENTRAL US TOWARD THE MIDDLE TO END OF NEXT WEEK. THIS WILL SET UP
INTERMITTENT CHANCES FOR THUNDERSTORMS TOWARD THE END OF NEXT WEEK
INTO THE WEEKEND. TEMPERATURES EXPECTED TO BE COOLER INITIALLY
SATURDAY...THEN WARM TO NEAR SEASONAL FOR MUCH OF NEXT WEEK.

&&

.AVIATION...12/18Z
ISSUED AT 1234 PM CDT FRI JUN 12 2015

LOW CIGS WILL PERSIST ACROSS THE AREA THROUGH THE TAF PERIOD. CIG
HEIGHTS ARE SLOWLY RISING TODAY...WITH ONLY OTM STILL HANGING ON
TO IFR AND THAT LIKELY TO LIFT TO MVFR WITHIN THE NEXT COUPLE OF
HOURS...BUT THEN HEIGHTS WILL LOWER AGAIN TO IFR ACROSS MOST OR
ALL OF THE AREA OVERNIGHT. A FEW LIGHT SHOWERS OR PATCHES OF DZ
MAY ONCE AGAIN AFFECT THE AREA AS THEY SPREAD IN FROM THE
SOUTHWEST...BUT CONFIDENCE ONLY HIGH ENOUGH TO INCLUDE VCSH IN
KDSM/KOTM TAFS AT THIS TIME. LIGHT MVFR BR IS ALSO LIKELY TO
REDEVELOP. SATURDAY WILL THEN BE SIMILAR TO TODAY WITH CIG
HEIGHTS AND VSBYS SLOWLY IMPROVING AFTER SUNRISE.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...BEERENDS
AVIATION...LEE
Hazardous weather outlook, Jun 12, 1:49 PM CST, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
249 PM CDT FRI JUN 12 2015

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>073-
081>083-092>094-131100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-
POWESHIEK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-
RINGGOLD-DECATUR-
249 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE INTERMITTENT THUNDERSTORMS CHANCES THIS WEEKEND AND
INTO NEXT WEEK. AT THIS TIME THE THREAT OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

IAZ074-075-084>086-095>097-131100-
MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE-APPANOOSE-DAVIS-
249 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN ISOLATED NON-SEVERE THUNDERSTORM IS POSSIBLE LATE TONIGHT
MAINLY NEAR THE IOWA-MISSOURI BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE INTERMITTENT THUNDERSTORMS CHANCES THIS WEEKEND AND
INTO NEXT WEEK. THERE IS A SLIGHT RISK OF SEVERE WEATHER
SUNDAY...OTHERWISE THE THREAT OF SEVERE WEATHER IS LOW. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE THREATS SUNDAY
AFTERNOON INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY.

LEE

In the hours before

Local storm report, Jun 12, 8:33 AM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
933 AM CDT FRI JUN 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     MOULTON                 40.69N 92.68W
06/11/2015                   APPANOOSE          IA   LAW ENFORCEMENT

            MULTIPLE TREES REPORTED DOWN IN MOULTON PER
            APPANOOSE COUNTY SHERIFF DISPATCH

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 12, 8:50 AM CST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
950 AM CDT FRI JUN 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     6 SW DRAKESVILLE        40.72N 92.56W
06/11/2015                   DAVIS              IA   TRAINED SPOTTER

            NUMEROUS BRANCHES DOWN IN WEST GROVE
            COMMUNITY...METAL ROOF DAMAGE TO
            BUSINESS...TIME RADAR ESTIMATED

&&

NWS DES MOINES IA
IRIS SYSTEM
Local storm report, Jun 12, 9:03 AM CST, 5 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1003 AM CDT FRI JUN 12 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY RAIN       2 S DAWSON              41.81N 94.22W
06/12/2015  M3.00 INCH       DALLAS             IA   PUBLIC

            24 HOUR RAINFALL/STORM TOTAL OF 3.0 INCHES 2
            MILES SOUTH OF DAWSON, IA

&&

NWS DES MOINES IA
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Polk

When
June 12, 2:08 PM CST to June 17, 10:53 AM CST
Where
Polk County, 2.14 mi SSE of Des Moines to 2.14 mi S of Des Moines
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.570, -93.610

The river crested at 16.21 feet at 3:30 PM CST on 16 June.

Flood, Dallas

When
June 13, 9:41 AM CST to 5:51 PM CST
Where
Dallas County, 2.14 mi SSW of Adel to 0.69 mi ESE of Ortonville
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.590, -94.030

The North Raccoon River at Perry crested at 15.10 feet at 12:30 PM CST on 13 June.

Flood, Polk

When
June 15, 1:51 AM CST to June 17, 3:55 AM CST
Where
Polk County, 1.7 mi WNW of Youngstown to 2.07 mi WSW of Des Moines
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.590, -93.560

The river crested at 26.61 feet at 11:00 AM CST on 15 June.

Flood, Dallas

When
June 15, 5:48 PM CST to June 16, 5:24 AM CST
Where
Dallas County, Van Meter to 1.48 mi ESE of Booneville
Cause
Heavy Rain
Property damage
$250,000
Crop damage
$250,000
Reported by
Official NWS Observations
Coordinates
41.530, -93.970

The Raccoon River at Van Meter crested at 17.68 feet at 11:00 PM CST on 15 June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2015Every state in 2015This day in weather historyWarnings in Iowa, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 589996, 590017, 589997, 590023.